Killer drug Fentanyl '100 times more toxic' than other narcotics

Daily Brew
Hardy and Amelia Leighton's death due to fentanyl, other drugs, coroner says
Hardy and Amelia Leighton's death due to fentanyl, other drugs, coroner says

A 17-year-old Vancouver boy has died of a suspected overdose of fentanyl. The death this past weekend is the latest in a string of fatalities across the country related to the highly toxic opioid.

The teenager and a friend are believed to have taken OxyContin, also known as oxycodone or “fake 80s”, laced with fentanyl. Police said the two were rushed to hospital the night of August 1 because they had passed out in a park after they consumed the pills, which were green and had the number 80 on them, according to CBC British Columbia. The friend was later released and is recovering.

Just days earlier, the B.C. Coroners Service confirmed the presence of fentanyl in a North Vancouver couple who died in July, leaving behind a two-year-old child.

Fentanyl is a synthetic opioid that is far more toxic than morphine and heroin—up to 100 times more toxic than other narcotics, according to the B.C. Centre for Disease Control. It’s used medically for anesthesia and the management of chronic pain, often in cancer patients.

Fentanyl is very commonly out there and most people don’t know they’re taking it; Basically they’re being sold what they think is heroin but turns out to be fentanyl
—Dr. Mark Lysyshyn, Vancouver Coastal Health

Pharmaceutical fentanyl is available as patches or in injectable form, while illicit fentanyl may be sold as pills or powders, often mixed with other substances like heroin or oxycodone. An opioid overdose can reduce breathing, resulting in brain damage or death.

“It’s definitely an emerging problem we’re worried about,” Vancouver Coastal Health medical health officer Dr. Mark Lysyshyn tells Yahoo Canada by phone. “There’s more and more fentanyl in the drug supply, but we also think it’s mainly a contaminant in the drug supply.

A small amount can kill

“Fentanyl is very toxic,” he adds. “A small amount has a powerful effect. When used in a clinical setting that amount is titrated very carefully. But when it’s used by a drug user who is not expecting to have it, then they take a small amount…and it’s way more powerful than they were expecting and it can kill them.”

The number of drug overdose deaths involving fentanyl in B.C. increased from five percent in 2012 to 25 percent in 2014. . 

It’s not just British Columbia that’s in crisis, with tragedies occurring right across the country. Fentanyl contributed to or caused more than 100 deaths in Alberta in 2014, up from six deaths in 2011, RCMP reported in March. A batch of street drugs laced with fentanyl was suspected of causing several overdose deaths in the Durham region earlier this year.

Between 2009 and 2014, there were at least 655 deaths in Canada where fentanyl was determined to be a cause or a contributing cause, according to a report to be released next week by the Canadian Centre on Substance Abuse in partnership with the Canadian Community Epidemiology Network on Drug Use. Using data provided by provincial and territorial coroners and medical examiner offices across Canada, the report found that, during those five years, this number represents an average of one fentanyl-implicated death every three days.

Fentanyl suspected in death of Vancouver teen

The drug is being unknowingly consumed

What makes the spike in fentanyl-related deaths so troubling is that they’re occurring in heroin addicts and recreational drug users alike. While some people intentionally seek out the substance, recent evidence suggests that many of the fentanyl-related deaths are due to individuals unknowingly consuming it.

People consuming illicit fentanyl, whether intentionally or unknowingly, are at much higher risk of experiencing an overdose because the amount of fentanyl in the substance may be highly variable, according to the BCCDC, and they may have no tolerance to opioids.

The BCCDC recently released results from its Fentanyl Urine Screen Study, which looked at the prevalence and pattern of illicit fentanyl use in light of the increase in overdose deaths in B.C.

More than 240 people participated via anonymous surveys. Crystal meth and heroin were reported as the most commonly used substances, with the majority of participants reporting using more than one substance within the previous three days. (The average number of substances used was three).

Nearly 29 percent of participants tested positive for fentanyl—but 73 percent of those did not report using fentanyl within the previous three days.

“Fentanyl is very commonly out there and most people don’t know they’re taking it,” Lysyshyn says, “Basically they’re being sold what they think is heroin but turns out to be fentanyl or buying oxy tablets with fentanyl.

To prevent overdoses and deaths, many public-health experts are advocating targeted harm-reduction strategies.

“As much as you can alert people to this problem, people have always used illegal drugs, and just because it’s a problem they’re not going to stop,” Lysyshyn says. “So if you’re going to use, use in ways that are safer. But they’re not failsafe.

"Never use alone"

“Never use alone, because if you’re by yourself, nobody can help you,” he says. “Take a small amount first; don’t take the whole thing. Take a little bit and see how it affected you then decide if you can take more. Never take drugs with alcohol or other sedatives, because when you mix different types of drugs, the sedative properties can really be synergistic.”

And learn to recognize the signs of an opiate overdose. “If someone starts taking drugs and they’re drowsy, sleepy, snoring and have difficulty breathing or pass out, those are signs of an opiate overdose and you need to call an ambulance,” Lysyshyn says. Other early signs include slow heartbeat; cold, clammy skin; and trouble walking or talking.

Another way to prevent fentanyl-related deaths?

“It’s controversial, but a way to prevent a problem like this is to have a legalized, regulated drug market,” Lysyshyn says. “We don’t have these problems happening in the hospitals, but it’s definitely a problem in Canada.”